Depleted nutrient absorption. Long-term alterations in brain activity and ability to interact with the world. Changes in choice of mate. If a commonly prescribed drug has these side effects, should it really be commonly prescribed? That was the question raised at an Aug. 8 symposium at Georgetown University in Washington, D.C. Researchers and medical professionals from across the United States and overseas gathered together to discuss the little-known risks of the birth control pill. Entitled “Contraceptive Conundrum,” the symposium explored the consequences of hormonal birth control, many of which are unknown by women and doctors alike. Dr. S. Craig Roberts, a researcher who specializes in mate preferences, stressed that the pill can alter the chemistry of attraction. Under normal circumstances, he said, “women express preferences for genetically-dissimilar, masculine-faced men. But the pill seems to alter these preferences.” “Women on the pill tend to choose male partners who appear more feminine (and who are) more genetically similar to them.” Children born from unions of genetically similar parents may have greater health risks. Furthermore, when women come off the pill — often when they decide to have kids — they may revert to their natural attraction patterns, which their partner whom they met on the pill no longer fits. Dr. Roberts noted that “women who met their partner when on the pill are more likely to initiate divorce.” Women’s choice of partner while using hormonal contraception is part of a larger concern — the impact of hormones in the pill on the human brain. According to Dr. Nicole Peterson, a researcher at UCLA’s Semel Institute for Neuroscience and Human Behavior, the full extent of this impact is not yet clear, and research is still being done. But there is already ample evidence that the pill creates changes that may make permanent alterations to brain pathways. “In women on the pill the amygdala — memory making part of brain — responds less to emotional stimuli,” she explained. This can have some desirable results, such as lower rates of post-traumatic stress disorder among rape victims. However, it also drastically changes how women on the pill make choices and interact with the world around them. Even more alarming, the pill’s effects on brain wiring can still be seen at least four months after a woman has stopped using the pill. “If a woman is on oral contraceptives for long enough, she has a different kind of brain… there’s no guarantee that your brain remembers what the baseline is,” stressed Dr. Melissa Farmer, a post-doctoral fellow at Northwestern University’s Feinberg School of Medicine. She said that she finds the long-term nature of these brain changes particularly troubling. Endocrine changes due to the pill can also have long-lasting effects, with consequences that last after a woman is no longer on hormonal contraception. For example, if a woman stops taking the pill in order to become pregnant, the hormonal changes left over from the pill can affect her child. “Very small changes in hormones in critical periods of fetal development can have lifelong consequences,” explained Dr. Frederick vom Saal, a researcher in developmental biology at the University of Missouri. Another potentially long-term effect of the pill: nutrient depletion, which is associated with a whole host of other health problems. “Oral contraceptives deplete nutrients more than any other kind of commonly prescribed drug,” said cancer researcher and nutritionist Ross Pelton. This includes depletions in all B vitamins, vitamin C, folic acid, zinc and several others. While the onset tends to be gradual, these depletions can last even after the cessation of pill use, he noted. The result can be a negative impact on sexual health and increase risk for other problems, including heart issues. With such serious potential side effects, some symposium participants questioned the widespread, almost automatic use of hormonal birth control. “Why don’t doctors know about this?” asked Pelton. “It’s been in the literature for a long time.”
Catholic News Agency was founded in 2004, in response to Pope St. John Paul II’s call for a “New Evangelization." It is an apostolate of EWTN News.